Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 39, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 21, 2011, 1:20 AM CDT for Polk County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2011, 1:20 AM CDT (06:20 UTC)
- Expired
- May 21, 2011, 1:45 AM CDT
- In force
- 25 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
County Polk County, TX
The radar
The Houston radar (KHGX), 134 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2774 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
324
WUUS54 KHGX 210620
SVRHGX
TXC373-210645-
/O.NEW.KHGX.SV.W.0039.110521T0620Z-110521T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
120 AM CDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN POLK COUNTY IN SOUTHEAST TEXAS...
* UNTIL 145 AM CDT
* AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES SOUTH OF
ALABAMA-COUSHATTA RESERVATION...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
LIMITED TO SEGNO..
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3049 9475 3059 9489 3085 9462 3084 9461
3056 9455 3054 9455
TIME...MOT...LOC 0620Z 233DEG 19KT 3059 9471
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 11:46 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 20, 11:46 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1146 PM CDT FRI MAY 20 2011
.DISCUSSION...
SEE AVIATION.
&&
.AVIATION...
MAIN ISSUE IS THE LINE OF TSTMS. EXPECT THE LINE TO AFFECT PRIMARILY
LOCATIONS N OF I-10 BETWEEN MIDNIGHT AND 3 AM. MIGHT SEE SCT SHWRS
S OF I-10 DURING THE EARLY MORNING HOURS. UTS AND CLL HAVE THE
BEST CHC OF SEEING TSTMS DEVELOP TOMORROW AFT/EVE. CONFIDENCE IS
LOW ON TSTMS AT IAH AND SOUTHWARD TOMORROW AFT...SO ONLY INCLUDED A
CB GROUP. WILL SEE WIDESPREAD MVFR CEILINGS TONIGHT AND TOMORROW
MORNING. ALSO SOME MVFR HZ/BR TONIGHT AND TOMORROW MORN. 33
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 91 74 93 74 / 70 20 20 10 10
HOUSTON (IAH) 76 91 75 91 76 / 40 20 20 10 10
GALVESTON (GLS) 77 84 77 86 78 / 30 10 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 AM CDT SATURDAY FOR
THE FOLLOWING ZONES: GALVESTON.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SATURDAY EVENING FOR
THE FOLLOWING ZONES: MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 AM CDT SATURDAY FOR
THE FOLLOWING ZONES: GALVESTON BAY.
SMALL CRAFT ADVISORY UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...33
AVIATION/MARINE...33Hazardous weather outlook, May 20, 3:52 PM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 352 PM CDT FRI MAY 20 2011 TXZ163-164-176>179-195>200-210>214-226-227-235>238-211200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 352 PM CDT FRI MAY 20 2011 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER THE NORTHERN THIRD OF SOUTHEAST TEXAS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT AN UPPER LEVEL DISTURBANCE COUPLED WITH DEEP MOISTURE AND A VERY UNSTABLE AIRMASS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TONIGHT...ESPECIALLY OVER THE NORTHERN HALF OF SOUTHEAST TEXAS. SOME OF THE STORMS COULD BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT AREA IS NORTH OF A BRENHAM TO HUNTSVILLE TO TRINITY LINE. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING DOWNBURST WINDS...WITH A LESSER THREAT OF HAIL OR AN ISOLATED TORNADO. ANY STORMS THAT DEVELOP TONIGHT WILL BE CAPABLE OF PRODUCING CLOUD-TO-GROUND LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. GMZ330-335-350-355-370-375-211200- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 352 PM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT STRONG SOUTHEAST WINDS WILL GRADUALLY DIMINISH THIS MORNING BUT MODERATE ONSHORE WINDS WILL PERSIST FOR THE NEXT SEVERAL DAYS. SWELLS PROPAGATING INTO THE COASTAL WATERS WILL MAINTAIN ELEVATED SEA HEIGHTS. SEA HEIGHTS ARE EXPECTED TO RANGE FROM 4 TO 6 FEET NEAR SHORE AND 6 TO 8 FEET OFFSHORE. ELEVATED TIDES WILL ALSO CONTINUE THROUGH THE WEEKEND WITH TIDE LEVELS 1.0 TO 1.5 FEET ABOVE NORMAL LEVELS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, May 20, 9:24 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
924 PM CDT FRI MAY 20 2011
TXZ176-195-196-210315-
BRAZOS-BURLESON-MADISON-
924 PM CDT FRI MAY 20 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER EAST CENTRAL MILAM COUNTY...MOVING EAST AT
15 TO 20 MPH.
NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS AS THEY SLOWLY MOVE EASTWARD.
LOCATIONS IN THE PATH OF THIS STORM WILL LIKELY REMAIN OVER RURAL
AREAS...POSSIBLY AFFECTING CALDWELL...CHRIESMAN...KURTEN...NORMANGEE
AND NORTH ZULCH.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3072 9667 3075 9660 3089 9639 3095 9632
3099 9625 3100 9620 3070 9668 3071 9669
TIME...MOT...LOC 0221Z 251DEG 32KT 3079 9672Special weather statement, May 20, 11:03 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1103 PM CDT FRI MAY 20 2011 TXZ176-177-195-196-198-199-210500- BRAZOS-BURLESON-GRIMES-MADISON-MONTGOMERY-WALKER- 1103 PM CDT FRI MAY 20 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF COLLEGE STATION...MOVING EAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WELLBORN...ROANS PRAIRIE...RICHARDS...MILLICAN...IOLA...CARLOS...BEDIAS...ANDERSON... SNOOK...COLLEGE STATION AND BRYAN. GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED. LAT...LON 3097 9592 3045 9563 3045 9648 3058 9651 TIME...MOT...LOC 0403Z 256DEG 38KT 3052 9638
Local storm report, May 20, 11:22 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1122 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM HAIL BRYAN 30.67N 96.37W
05/20/2011 E0.50 INCH BRAZOS TX AMATEUR RADIO
&&
BLOODSpecial weather statement, May 20, 11:26 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1126 PM CDT FRI MAY 20 2011
TXZ197-210515-
WASHINGTON-
1126 PM CDT FRI MAY 20 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES WEST OF BRENHAM...MOVING EAST AT 35 MPH.
UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WASHINGTON...QUARRY...
BURTON AND BRENHAM.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3024 9676 3025 9671 3029 9666 3033 9614
3022 9613 3020 9618 3015 9616 3015 9618
3012 9620 3011 9665 3015 9667 3014 9668
3016 9670 3015 9675
TIME...MOT...LOC 0426Z 268DEG 31KT 3020 9664Special weather statement, May 21, 12:22 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1222 AM CDT SAT MAY 21 2011 TXZ177-195>199-210545- BRAZOS-BURLESON-GRIMES-MONTGOMERY-WALKER-WASHINGTON- 1222 AM CDT SAT MAY 21 2011 ...SIGNIFICANT WEATHER ADVISORY... AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 4 MILES EAST OF INDEPENDENCE TO 4 MILES NORTHEAST OF NAVASOTA...MOVING NORTHEAST AT 45 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WASHINGTON...ROANS PRAIRIE...RICHARDS...MILLICAN...DACUS...CARLOS...ANDERSON...AND NAVASOTA. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING. IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED. LAT...LON 3087 9572 3051 9555 3023 9624 3046 9637 TIME...MOT...LOC 0521Z 245DEG 40KT 3045 9604
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:54 PM CDT | Areal Flood Advisory | HGX | Houston | 111 min |
| May 20, 9:55 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 65 min |
| May 20, 11:03 PM CDT | Special Weather Statement | HGX | Brazos, Grimes | 57 min |
| May 21, 12:47 AM CDT | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Walker | 43 min |
| May 21, 1:25 AM CDT | Areal Flood Advisory | HGX | Polk | 50 min |
| May 21, 3:32 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 28 min |
| May 21, 3:51 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 39 min |
| May 21, 4:03 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 27 min |
| May 21, 4:30 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 45 min |
| May 21, 4:57 AM CDT | Special Weather Statement | HGX | Walker | 33 min |
| May 21, 5:22 AM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto, Trinity, Walker | 53 min |
| May 21, 5:40 AM CDT | Areal Flood Advisory | HGX | Polk | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.